Drug info - Parnate ( Tranylcypromine)

Discussion in 'Antidepressants' started by Davevanza, Aug 17, 2011.

  1. Davevanza

    Davevanza Silver Member

    Reputation Points:
    11
    Messages:
    54
    Joined:
    Oct 24, 2009
    from Australia
    Hi,

    I've been on various antidepressants since 1994.
    I would say, I almost tried all, as prescribed by my psychiatrist.


    Right now, I am on :

    Mirtazapine 90mg at nite
    Clonazepam 2 mg daily

    But, the effect of Mirtazapine still lasts in my body on the following day.

    During the last session with my Psychiatrist, I brought up a subject, augmenting it with stimulants ( Ritalin or Dexamphetamine).

    But, he was reluctant.


    He wants me to be on Parnate.


    So I got a few question about Parnate :

    1. Is it very stimulating? ( I am an insomniac)

    2. If anyone right now taking it , do you have to sacrifice of not eating your favourite food?

    3. While having Dinner-out with friends, we can't choose strictly food that is low in Tyramine.
    So, Do you suffer from immediate increased in blood pressure?

    I appreciate any input.

    Kind Regards,
    David
     
  2. C.D.rose

    C.D.rose Palladium Member Donating Member

    Reputation Points:
    1,640
    Messages:
    954
    Joined:
    Jan 14, 2006
    from belgium
    Hello there!

    I don't have that much time right now, so I will answer your questions very briefly:

    On insomnia: yes, insomnia on tranylcypromine is often pretty bad. People refer to it as "parnate insomnia". A possible reason why tranylcypromine has a worse record than other MAOIs in terms of causing insomnia is because it is related to amphetamine, and it does have a stimulant effect, particularly when starting treatment. However, if tranylcypromine actually works for you - and it looks like your case is pretty treatment-resistant, so an MAOI is actually a good idea - the insomnia can usually be dealt with. First, split the doses, but don't take any tranylcypromine after 1 or 2 PM. If that's not enough, a sleep aid can do the trick, maybe zolpidem, maybe something stronger. Some doctors like to give trazodone, a sedative tricylic, instead of "on-label" sleeping aids.

    On the MAOI diet: there's basically two answers to it. Yes, you have to avoid tyramine-rich foods 100%, with no exception. However, many foods that were thought to be tyramine-rich actually aren't, and have been shown to be safe with MAOIs. Bananas, for example, used to be "forbidden" while on MAOIs, but they have been reclassified by researchers of a Canadian university and are now considered safe. I had no problem eating bananas while taking tranylcypromine. However, those foods that are indeed tyramine-rich, such as varieties of cheese, certain alcoholic drinks and so on, must be avoided. The Australian psychopharmacologist Dr. Gillman has looked into these questions, and he has published info on that on his website (www.psychotropical.com).

    What I did when I took tranylcypromine was, first of all, to buy a compact device to measure blood pressure, which I took with me everywhere. During the beginning of treatment, I avoided every food that was said to be tyramine-rich, even if there was contradicting info in different sources. Later, I started trying out those foods that have been reclassified as "safe" in small quantities. For example, I started by eating a fourth of a banana. Then a half. Then an entire banana. (Of course with sufficient time in between.) But again, the foods that are really tyramine-rich have to be avoided.

    One more thing: there are reports of tranylcypromine causing spontaneous hypertensive crises, i.e. a significant rise in blood pressure without any external cause such as eating a tyramine-rich food. This is very rare, but it can happen, so take a close look at your blood pressure, particularly during the first weeks of treatment.

    For me, tranylcypromine didn't work, so I eventually discontinued it. However, for some patients, MAOIs like tranylcypromine are almost like a miracle drug, so if your doctor thinks it's a good idea for you to try it, then I would say follow his advice.

    So much for now. Feel free to ask more questions if you have any.

    C.D.